Background: Drug-induced gastrointestinal injury has been increasingly reported, but its exact incidence is not known. The small and large intestines represent the most affected sites of injury, accounting for 20%-40% of all gastrointestinal side effects. Aim: To provide an updated literature review detailing medications linked to the development of small bowel injury. Methods: We conducted a literature search on PubMed from its inception to May 1, 2021. We included English-language original studies, meta-analyses, systematic reviews, review articles and case reports. Results: Drug-induced enteropathy can range from asymptomatic histological changes resulting in a subtle, self-limited disease to a chronic inflammatory condition mimicking inflammatory bowel disease, or bowel perforation. Endoscopy can demonstrate erythema, mucosal friability, oedema, erosions, ulcers or strictures in severe cases. Histology may include mucosal erosions and ulcerations, focal active enteritis, villous atrophy, epithelial apoptosis or necrotising enteritis. A well-established association has been found with the use of nonsteroidal anti-inflammatory drugs, immunosuppressants, chemotherapeutic agents, antibiotics, immunotherapies, etanercept and olmesartan. Possible associations have been reported with other biologic agents, medications used for glycemic control, antihypertensives, cholinesterase inhibitors, potassium and iron supplements, with conflicting data regarding contraceptives/hormonal therapy and isotretinoin. Conclusion: Physicians should be aware of the manifestations of drug-induced enteropathy as early recognition can lead to prompt discontinuation of the offending therapy and, therefore, a reduced risk of future complications.
ASJC Scopus subject areas
- Pharmacology (medical)